Alert archive / New York / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Burlington, VT

July 25, 2022Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Jul 25, 2022, 12:37 AM EDT for Franklin County, St. Lawrence County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2022, 12:37 AM EDT (04:37 UTC)
Expired
Jul 25, 2022, 3:19 AM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 120 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 4.6 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

996 
WGUS51 KBTV 250437
FFWBTV
NYC033-089-250830-
/O.NEW.KBTV.FF.W.0004.220725T0437Z-220725T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
1237 AM EDT Mon Jul 25 2022

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  Northwestern Franklin County in northern New York...
  Northeastern St. Lawrence County in northern New York...

* Until 430 AM EDT.

* At 1237 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 1.5 inches of rain have fallen. The expected rainfall rate 
  is 1 to 2 inches in 1 hour. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Potsdam, Moira, Bangor, Parishville, Colton, Lawrenceville, 
  Brushton, Brasher Falls, Malone, Burke, Dickinson, Hopkinton, 
  Santa Clara, Dickinson Center, St. Regis Falls, Nicholville, North 
  Lawrence, West Bangor, South Bombay and North Bangor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4490 7458 4491 7438 4493 7416 4462 7417
      4454 7510 4468 7497 4471 7494 4481 7488

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Haynes
2 follow-up statements
244 
WGUS71 KBTV 250627
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
227 AM EDT Mon Jul 25 2022

NYC033-250637-
/O.CAN.KBTV.FF.W.0004.000000T0000Z-220725T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin NY-
227 AM EDT Mon Jul 25 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN FRANKLIN 
COUNTY...

Flooding is no longer expected to pose a threat.

LAT...LON 4483 7464 4478 7463 4467 7461 4461 7462
      4458 7506 4468 7497 4471 7494 4476 7488

$$

NYC089-250830-
/O.CON.KBTV.FF.W.0004.000000T0000Z-220725T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lawrence NY-
227 AM EDT Mon Jul 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT EARLY THIS 
MORNING FOR EAST CENTRAL ST. LAWRENCE COUNTY...

At 227 AM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 1.5 inches of rain have fallen. Additional rainfall amounts of 
0.25 to 0.5 inches are possible in the warned area. Flash flooding 
is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Potsdam, Parishville, Lawrenceville, Hopkinton, Converse, Buckton, 
  Stockholm Center, West Stockholm, Nicholville, North Lawrence, 
  West Parishville and Hannawa Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4483 7464 4478 7463 4467 7461 4461 7462
      4458 7506 4468 7497 4471 7494 4476 7488

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Haynes
252 
WGUS71 KBTV 250719
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
319 AM EDT Mon Jul 25 2022

NYC089-250729-
/O.CAN.KBTV.FF.W.0004.000000T0000Z-220725T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lawrence NY-
319 AM EDT Mon Jul 25 2022

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL ST. LAWRENCE 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4483 7464 4478 7463 4467 7461 4461 7462
      4458 7506 4468 7497 4471 7494 4476 7488

$$

Haynes

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:10 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 24, 10:10 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1010 PM EDT Sun Jul 24 2022

.SYNOPSIS...
Showers and thunderstorms are expected to continue tonight as a
cold front crosses the North Country. The threat for severe
thunderstorms continues through early morning, flash flooding is
also a concern into Monday morning. A pattern shift to drier
and cooler weather is still likely by Monday evening.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 958 PM EDT Sunday...A new severe thunderstorm watch has
been issued for all of Northern New York, as well as Grand Isle,
Franklin, Lamoille and Chittenden Counties in Vermont until 5
AM. We will also continue to have a threat for flash flooding in
very heavy rain, and especially in areas that see multiple
storms pass through the area. Previous discussion follows.

Overall setup as of Sunday afternoon features an anomalously
moist air mass overhead with precipitable water values expected
to climb to 1.75 to 2 inches by this evening. The strong
moisture advection is courtesy of a developing 45+ knot
southwesterly low-level jet tapping into a ribbon of Gulf of
Mexico-sourced moisture. With temperatures climbing into the mid
80s to low 90s, between 250 and 1000 J/kg CAPE is analyzed over
the area this afternoon. Strong flow in the mid and upper-
levels supports an environment conducive to organized
convection. In addition, relatively strong 0-3 km SRH values
indicate rotating updrafts are possible in any storms that do
develop. The biggest question with regards to this evening's
severe weather threat will be lack of any strong surface
convergence/boundary, with the cold front upstream not set to
work through until tomorrow morning. Nonetheless, several
residual boundaries floating around the area including outflow
and lake breeze boundaries, so these may be enough to trigger
some thunderstorm development going into this evening. Any
thunderstorms that do develop have the potential to contain
heavy rain and large hail. We also can't rule out an isolated
brief spin up given the strong helicity in the low-levels.

As we head into the overnight hours, we begin to lose our
better instability and the main threat transitions from a severe
weather threat more to a hydro threat. Rainfall this evening
into overnight will be moderate to heavy in nature, aided by
high moisture values, deep warm cloud layer, and continued
instability/deep lift. In addition, boundary parallel flow will
also favor training of storms, where multiple heavy
showers/storms may go over the same area and could potentially
result in some localized flash flooding. Synoptic support both
in the lower and upper levels also becomes better overnight, so
expecting coverage of showers to blossom with fairly widespread
precipitation footprint expected overnight.

Showers will generally wind down through the day by Monday, and
post-frontal conditions will be a little cooler with highs in
the mid 70s to mid 80s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 328 PM EDT Sunday...Will have a return to quieter weather
for the Monday night through Tuesday night timeframe.
Temperatures will actually be slightly below seasonal normals
for a change as a ridge of surface high pressure builds over the
north country, as well as building heights aloft. Low
temperatures will be in the mid 50s to lower 60s with highs
reaching the mid 70s to lower 80s, with westerly flow and dry
weather.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 328 PM EDT Sunday...Towards the end of the week, will
have a potentially impactful system for the Thursday through
Friday timeframe. Dry weather will continue for Wednesday as
high pressure begins to slide east of the region. On Wednesday
night we'll have a frontal system approaching from the west as a
low pressure system lifts well north of the region up into
Canada. Better chance for showers and embedded thunderstorms
will be on Thursday as the fropa takes place, with showers
ending Thursday night. Still a lot of time to look closer at the
details, but at this time looks like we could at least see some
thunderstorms on Thursday, and we'll continue to monitor
potential for severe weather. Will have a strong upper level jet
crossing the region, along with upper level shortwave energy.
Drier weather will return for next weekend with another ridge of
surface high pressure building into the region once again.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Through 00Z Tuesday...Expect showers to impact most TAF sites
overnight, but have continued to leave out mention of
thunderstorms at this time. Both ceilings and visibilities will
be lowering into the night, eventually arriving at MVFR
conditions after 03z Monday. Some spots are expected to fall to
IFR conditions, including KMPV and KEFK. Winds will be mainly
from the south and south-southwest over the next 24 hours, with
gusts in the 15-20 knot range. LLWS is anticipated at most TAF
sites after 00z Monday, with winds aloft from the southwest at
40-45 knots. Conditions will gradually improve to VFR at all
sites after 12z Monday, and winds will veer to westerly.

Outlook...

Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Chance SHRA.
Thursday: Mainly VFR, with local MVFR possible. Chance SHRA.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Slight chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Storm
NEAR TERM...Duell/Neiles
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Neiles/Storm
Hazardous weather outlook, Jul 24, 8:29 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
829 PM EDT Sun Jul 24 2022

NYZ026-027-029-030-087-260030-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
829 PM EDT Sun Jul 24 2022

...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong to severe thunderstorms are possible this evening capable of
producing damaging winds, small hail, and isolated tornadoes.
Thunderstorms and heavy rain will continue overnight through Monday
morning which may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-031-034-035-VTZ001>011-016>021-260030-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
Western Windsor-Eastern Windsor-
829 PM EDT Sun Jul 24 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible this evening capable of
producing damaging winds, small hail, and isolated tornadoes.
Thunderstorms and heavy rain will continue overnight through
Monday morning which may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 6:39 PM EDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Burlington VT
639 PM EDT Sun Jul 24 2022

NYZ026-027-029>031-087-242345-
Northern St. Lawrence NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Clinton NY-
Southwestern St. Lawrence NY-
639 PM EDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of southwestern
Clinton, central Franklin and northeastern St. Lawrence Counties
through 745 PM EDT...

At 638 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Ozonia, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saranac, Debar Mountain, Bryants Mill, Jericho, Dannemora, Lyon
Mountain, Peasleeville, Merrill, Clayburg, Lake Ozonia, Dickinson,
Santa Clara, Chazy Lake, Dickinson Center, Duane Center,
Moffittsville, Cadyville, Moffitsville, Chasm Falls and Standish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern New York.

&&

LAT...LON 4453 7463 4475 7465 4479 7361 4451 7357
TIME...MOT...LOC 2238Z 268DEG 41KT 4463 7449

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Banacos
Special weather statement, Jul 24, 7:17 PM EDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Burlington VT
717 PM EDT Sun Jul 24 2022

NYZ028-031-VTZ001-002-016-250015-
Eastern Clinton NY-Western Clinton NY-Western Franklin VT-
Grand Isle VT-Eastern Franklin VT-
717 PM EDT Sun Jul 24 2022

...Strong thunderstorms will impact portions of northeastern Clinton,
Grand Isle and Franklin Counties through 815 PM EDT...

At 716 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rouses Point to Dannemora. Movement was east at
55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Plattsburgh, Beekmantown, Chazy, Enosburg Falls, Franklin, Montgomery
Center, Sheldon, St. Albans Town, South Alburgh, Alburgh, Enosburg
Falls Village, Alburgh Dunes State Park, North Hero, Bakersfield,
Berkshire, Isle La Motte, Lake Carmi State Park, Dannemora, Richford
and Rouses Point.

This includes the following highways...
 Interstate 87 between mile markers 154 and 173.
 Interstate 89 between mile markers 111 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4501 7256 4481 7260 4466 7386 4501 7341
TIME...MOT...LOC 2316Z 254DEG 50KT 4502 7337 4471 7376

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Banacos
Special weather statement, Jul 25, 12:31 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Burlington VT
1231 AM EDT Mon Jul 25 2022

NYZ026-027-029-030-087-250530-
Northern St. Lawrence NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-
Southwestern St. Lawrence NY-
1231 AM EDT Mon Jul 25 2022

...A strong thunderstorm will impact portions of northern Franklin
and northeastern St. Lawrence Counties through 130 AM EDT...

At 1230 AM EDT, Doppler radar indicates training thunderstorms over
Colton, Potsdam, and Hopkinton moving east at 45 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated. Observations indicate an inch to an inch
         and a half has fallen.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Potsdam, Moira, Bangor, Parishville, Colton, Bombay, Bryants Mill,
Burke, Brushton, Lawrenceville, Malone, Debar Mountain, Chateaugay,
Brasher Falls, Lake Ozonia, Madawaska, Dickinson, Pierrepont,
Constable and Hopkinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
northern New York.

&&

LAT...LON 4449 7505 4466 7498 4471 7495 4485 7483
      4496 7455 4498 7405 4447 7404
TIME...MOT...LOC 0430Z 248DEG 37KT 4460 7493

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Haynes

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:27 PM EDTSevere Thunderstorm Warning Considerable damage threatBTVSt. Lawrence63 min
Jul 24, 11:18 PM EDTSevere Thunderstorm Warning Considerable damage threatBTVFranklin, St. Lawrence57 min
Jul 24, 11:38 PM EDTFlash Flood WarningBTVSt. Lawrence4 hr
Jul 25, 12:08 AM EDTSevere Thunderstorm WarningBTVClinton, Franklin67 min
Jul 25, 12:31 AM EDTSpecial Weather StatementBTVFranklin59 min
Jul 25, 1:56 AM EDTSpecial Weather StatementBTVFranklin49 min
Jul 25, 2:28 AM EDTSpecial Weather StatementBTVHamilton47 min

Nearby

Flash Flood Warnings in New York, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.